Alert archive / Colorado / Flash Flood Warnings in 2001
Flash Flood Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 21, 2001, 4:11 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 2001, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 21, 2001, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 97 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 212211
FFWGJT
FFWGJT
COC103-220100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 PM MDT TUE AUG 21 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO
* UNTIL 700 PM MDT
* AT 411 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTH CENTRAL RIO
BLANCO COUNTY...OR ABOUT 15 MILES NORTHWEST OF THE COMMUNITY OF
RIO BLANCO.
* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE OVER...
RURAL SOUTHERN RIO BLANCO COUNTY...OVER THE PICEANCE BASIN THROUGH
700 PM MDT.
COUNTY ROAD 5...BETWEEN MILE MARKER 9 AND 15 IS IMPASSABLE. PICEANCE
CREEK WILL POTENTIALLY FLOOD AREAS ALONG LOW-LYING AREAS ALONG
COUNTY ROAD 5. EXCESSIVE RUNOFF FROM THESE STORMS WILL CONTINUE TO
CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS AND
NORMALLY DRY WASHES AND ARROYOS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
LAT...LON 4013 10831 3989 10837 3970 10842 3976 10799
3983 10797 4008 10797
DJN1 follow-up statement
222 RWUS32 KGJT 220057 FFSGJT COC103-220115- SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE GRAND JUNCTION CO 656 PM MDT TUE AUG 21 2001 ...FLASH FLOOD WARNING FOR CENTRAL RIO BLANCO COUNTY HAS EXPIRED... PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL RIO BLANCO COUNTY THIS EVENING HOWEVER...THE HEAVIEST RAIN AND THE RESULTANT FLASH FLOOD POTENTIAL HAS DIMINISHED. THUS...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO EXPIRE. IT HAS BEEN REPORTED BY LAW ENFORCEMENT THAT COUNTY ROAD 5...NORTHWEST OF THE TOWN OF RIO BLANCO...HAS BEEN IMPASSABLE IN SPOTS. IF POSSIBLE... PLEASE AVOID TRAVEL ON THIS ROAD TONIGHT. RESIDENTS IN AND NEAR THE PICEANCE BASIN SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION...FOR POSSIBLE ADDITIONAL ADVISORIES OR WARNING OVERNIGHT. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:14 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 21, 1:14 PM MDT, 2 hours 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 114 PM MDT TUE AUG 21 2001 THIS EVENING IS LOOKING TO BE AN ACTIVE PERIOD AS AN UPPER LEVEL TROUGH APPROACHES THE AREA. A GOOD MOIST LAYER IS IN PLACE WITH AROUND AN INCH OF PRECIPITABLE WATER MEASURED PER THE 12Z GJT SOUNDING. SPC HAS PUT EASTERN UTAH AND FAR WESTERN COLORADO IN THE SLIGHT RISK AREA FOR SEVERE WINDS/LARGE HAIL AND FEEL BEST TIMING WILL BE THIS EVENING...BEGINNING LATE AFTERNOON FOR EASTERN UTAH. TIMING IS A BIT OFFSET FOR BEST LIFT...AS THE DIURNAL FACTOR DECREASES AS THE DYNAMIC FACTOR INCREASES. SINCE EASTERN UTAH WILL FEEL THE EFFECTS OF THE TROUGH EARLIEST...THAT AREA WILL SEE THE BEST CHANCE OF SEVERE. AN AREA OF UPPER LEVEL DIVERGENCE MAXIMIZES AROUND 06Z OVER WESTERN COLORADO. THEREFORE EXPECT THUNDERSTORMS TO CONTINUE PAST MIDNIGHT...WITH THE STRONGEST STORMS BETWEEN 23Z AND 06Z. A SECONDARY WAVE IS SCHEDULED FOR WEDNESDAY...HOWEVER THIS ONE NOT AS STRONG AND IT MOVES THROUGH BEFORE MAX HEATING. WILL KEEP SCATTERED...ESPECIALLY OVER THE MOUNTAIN AREAS. IN THE EVENING...WILL LEAVE AT LEAST ISOLATED FOR THE EARLY EVENING BEFORE CLEARING. LOW LEVEL WESTERLY FLOW WILL EFFECTIVELY DRY THE AREA OUT AFTER WEDS WAVE. LOOK FOR TEMPS TO BE A LITTLE COOLER ON WED. WITH THE DRIER MORE STABLE AIR MASS IN PLACE ON THU...WILL GO WITH MOSTLY SUNNY/PARTLY CLOUDY OVER THE AREA. HOWEVER WILL MENTION ISOLATED OVER THE MOUNTAINS FOR THE AFTERNOON. ITS JUST TOO EASY FOR A FEW CELLS TO POP WITH DIURNAL HEATING. HIGH TEMPS WILL REBOUND AROUND 5 DEGREES DUE TO WARMING ALOFT AND MORE SUN. HEFFERNAN/44 EXTENDED (FRI-TUE)...THE ZONAL WEST-EAST FLOW WILL GRADUALLY BECOME SOUTHWEST FRI...ALLOWING SUB-TROPICAL MOISTURE TO CREEP NORTH INTO NEW MEXICO. HOWEVER...IT WILL REMAIN DRY ACROSS WESTERN CO/EASTERN UT AT LEAST UNTIL SAT...WHEN DEEPER MOISTURE RIDES OVER THE MOUNTAINS OF CO CREATING THE THREAT OF AFTN CONVECTION. MEANWHILE... A NEG TILT TROF DEVELOPS FROM CA TO THE DESERT SW BY SUN BUT APPEARS TO GET SHEARED APART OVER TIME. UPR HIGH RIDGE AXIS STRENGTHENS OVER GREAT BASIN MON/TUE WITH WARM AND RELATIVELY DRY CONDITIONS. DIURNAL MTN CONVECTION LOOKS TO BE MAIN STORY WITH WARM TEMPS. DJN.83 .GJT...NONE.
In the hours before
Special weather statement, Aug 21, 10:22 AM MDT, 5 hours 49 minutes before
COZ001>014-017>023-UTZ022>025-027>029-212100- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1022 AM MDT TUE AUG 21 2001 ...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING ACROSS EASTERN UTAH AND WESTERN COLORADO... AN UPPER LEVEL TROUGH APPROACHING EASTERN UTAH AND WESTERN COLORADO WILL COMBINE WITH DEEP SUBTROPICAL MOISTURE TO PRODUCE POTENTIALLY STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG GUSTY WINDS. LOCAL HEAVY RAIN AND FREQUENT LIGHTNING CAN BE ALSO EXPECTED. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN EASTERN UTAH AND THE FAR WESTERN PORTION OF COLORADO...ESPECIALLY ACROSS HIGHER TERRAIN. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS THE ABOVE MENTIONED AREAS FOR SEVERE THUNDERSTORMS. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER STATEMENTS ON THIS POTENTIALLY EXTREME WEATHER SITUATION. YOU MAY ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt ELH/DJN
Local storm report, Aug 21, 3:34 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
334 PM MDT TUE AUG 21 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 5 S MANILA UT 1.25 INCH HAIL
08/21/01 DAGGETT REPORTED BY LAW
ENFORCEMENT
DJNNearby
Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.